Alert archive / New York / Gale Warnings in 2024
Gale Warning 6, NWS New York, NY
NWS New York, NY issued this gale warning at Feb 11, 2024, 3:20 PM EST. It took effect at Feb 13, 2024, 6:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2024, 3:20 PM EST (20:20 UTC)
- In effect from
- Feb 13, 2024, 6:00 AM EST
- Expired
- Feb 13, 2024, 3:25 PM EST
- In force
- 9 hr
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Feb 11, 1:43 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 11, 1:43 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
143 PM EST Sun Feb 11 2024
.SYNOPSIS...
Weak high pressure will build in from the west through Monday
morning, then give way to deepening low pressure approaching
from the southwest. A secondary low developing near the Delmarva
region Tuesday morning will pass south and east of Long Island
later Tuesday. High pressure will return from Wednesday into
Thursday before an Alberta Clipper low passes through Thursday
night into Friday. Another low may impact the region over the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Near term fcst on track, adjusted to trend from current obs.
While somewhat cooler today, highs will top out in the lower
50s in many spots, which is still about 10 degrees above normal.
High level clouds streaming out ahead of a deepening upper
trough over the Southern Plains will keep it a mostly cloudy
day.
Some clearing expected along with a light NW-N flow will allow
for a cooler night tonight, with lows ranging from the upper 20s
inland and across the Long Island Pine Barrens, to the upper
30s across the NYC metro area.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
* Confidence remains medium to high across the interior for a
warning level snow event (>= 6 inches) late Monday night into
Tuesday. Winter Storm Watch remains up for interior portions
of NE NJ, the Lower Hudson Valley, and interior southern CT.
* A plowable, advisory level snow is possible for Southern
Westchester, coastal CT and portions of NE NJ west of the I-95
corridor.
* Uncertainty remains on the exact track of the deepening low
and timing of transition to snow in the NYC metro and Long
Island corridor.
Weak high pressure will be across the area to start on Monday
with even some sunshine before high level clouds arrive later
in the afternoon. It will still be mild with highs getting up
into the upper 40s.
Model guidance overall has changed little the last 24h as
deepening low pressure approaches from the SW late Monday,
with secondary low development near the Delmarva Tuesday
morning. The low then tracks to the south and east of Long
Island during the day, passing near the 40N/70W benchmark. There
were some slight northward trends in the ECMWF and GFS guidance,
and without a damming high in place to the north, much of the
area will initially start off as rain. Some of the colder
guidance like the Canadian and NAM keep coastal locations
largely snow, but there is lower confidence in these solutions.
The easterly flow at the onset will allow for some warmer
maritime air to work in across the area, especially coastal
locations. The GFS has also been persistent in showing a strong
mid level warm nose that even briefly pokes into some of the
interior locations before going over to all snow from NW to SE
the second half of Monday night. Coastal locations will be the
last to turnover with NYC and Long Island likely not happening
until after daybreak. The changeover looks to happen fairly
quickly inland with the potential for 6 or more inches. Closer
to the coast, the best chance for advisory level snows will be
coastal CT and portions of NE NJ west of the I-95 corridor. For
the NYC metro and Long Island, the changeover looks to be late
enough to only produce minor accumulations of around an inch.
An important point of emphasis with this setup is that any minor
north- south adjustments in track will impact the amount of
snowfall across the region. Lower amounts can be expected with a
northward shift, and higher amounts at the coast with a more
southern track.
The precipitation will start after midnight from SW to NE,
becoming heaviest in the pre-dawn hours and continuing through
the morning, ending from west to east in the afternoon.
Northerly winds will gust between 25 and 35 mph on Tuesday, with
a few higher gusts to around 40 mph along the immediate
coastline. This combined with heavy snow could limit
visibilities to less than 1/2 mile. However, a limiting factor
for the blowing and drifting will be that this looks to be a
mainly wet snow. Temperatures across the interior will drop into
the lower 30 by daybreak Tuesday, and the mid to upper 30s
along the coast. So this is not a very cold airmass in place and
will limit how quickly the snow starts accumulating.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure builds into the region behind the departing low
with dry conditions through Thursday and temperatures slightly
below normal to normal for the remainder of the week and into
the weekend.
A quick moving clipper system is expected to pass north of the
region Thursday night into Friday, which could result in some
rain or snow showers. Another low pressure system may impact the
region over the weekend. At this time, this second low appears
to have more precipitation with it than the Thursday
night/Friday event, however its a bit early to get into any
details on precip amounts and p- types.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High pressure remains in control through Monday afternoon.
VFR conditions expected through the TAF period.
NW flow at 10 kt or less continues this afternoon, becoming
lighter tonight. Sea breeze directions with winds remaining
under 10 kt anticipated late Monday morning into the afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled amendments expected.
OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
Monday afternoon...VFR.
Monday night...IFR or lower conditions likely. At KSWF/KHPN,
rain or a snow/rain mix, changing to all snow after midnight.
Elsewhere, rain possibly mixing with snow late. NE winds 10-15
G20-25 kt late, highest NYC metro/coast.
Tuesday...IFR or lower cond likely. Precip changing to all snow by
late morning. Snow tapering off from W-E during the afternoon, with
cond possibly becoming VFR late. NE-N winds 15-20 G25-30kt, becoming
NW in the afternoon.
Tuesday night through Wednesday night...VFR. NW winds 10-15G20kt
daytime, and 10-15G20kt at night.
Thursday: VFR.
Thurs night: Chance of MVFR and snow showers. NW winds
10-15G20-25kt late.
Friday: VFR. NW winds 10-15G20-25kt.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Swell of 4 ft will slowly subside today with NW winds 10 kt or
less as weak high pressure builds from the west. Tranquil
conditions then continue into Monday.
NE winds increase Monday night ahead of an approaching deepening
low pressure system from the southwest. The low then passes just
south and east of the ocean waters on Tuesday. This will allow
winds to reach gales on the ocean on Tuesday. Thus, a gale watch
remains in effect for the ocean waters. Otherwise, SCA
conditions are likely for the remaining waters with even
occasional gale force gusts being possible.
SCA cond are likely to continue on the ocean waters into
Thursday with a tight pressure gradient over the area between
the departing low and approaching high pressure. Cond eventually
fall below SCA levels late Thursday through Friday, however
another round of SCA cond is possible over the weekend with
another low pressure system passing over or nearby the area
waters.
&&
.HYDROLOGY...
There are no hydrologic issues expected at this time.
&&
.TIDES/COASTAL FLOODING...
* Minor coastal flooding is likely across multiple high cycles
through Monday night.
* Widespread minor and some moderate coastal flooding are
possible with the Tuesday morning/midday high tides.
Water levels had touched minor thresholds in spots along NY
Harbor and Jamaica Bay, a little higher than fcst. Statement may
be needed for the Mon AM high tide cycle.
Water levels are falling below minor thresholds this morning in
S Nassau. Advy remains in effect there for the Mon AM high tide
cycle.
A long-running statement remains in effect for coastal
Fairfield/Westchester as water levels with each high tide may
touch or just barely surpass thresholds at the Stamford and/or
Bridgeport gauges.
Per blend of bias-corrected Stevens NYHOPS/ETSS/ESTOFS
guidance, a storm passing through Mon night-Tue has potential to
produce moderate flooding on the western Sound, the Long Island
south shore bays of SW Suffolk/Nassau, and lower NY Harbor, and
minor flooding elsewhere. Winds will be backing N around the
time of high tide which could keep levels from touching moderate
benchmarks on the Sound/Harbor. Have not yet issued coastal
flood watches for this time frame because of that, and also to
avoid confusion with ongoing earlier minor flooding.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from late Monday night through Tuesday
afternoon for CTZ005>008.
NY...Winter Storm Watch from late Monday night through Tuesday
afternoon for NYZ067>070.
Coastal Flood Advisory from 8 AM to noon EST Monday for NYZ179.
NJ...Winter Storm Watch from late Monday night through Tuesday
afternoon for NJZ002-103.
MARINE...Gale Watch from Tuesday morning through Tuesday afternoon for
ANZ350-353-355.
&&
SYNOPSIS...BC/BG/DW
NEAR TERM...BG/DW
SHORT TERM...DW
LONG TERM...BC
AVIATION...JC
MARINE...BC/BG/DW
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 11, 3:40 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service New York NY 340 AM EST Sun Feb 11 2024 CTZ005>008-NJZ002-103-NYZ067>070-120845- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Western Passaic-Western Bergen-Orange-Putnam- Rockland-Northern Westchester- 340 AM EST Sun Feb 11 2024 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ010>012-NJZ004-006-104>108-NYZ072-120845- Southern New Haven-Southern Middlesex-Southern New London- Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-New York (Manhattan)- 340 AM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ071-073>075-078>081-176>178-120845- Southern Fairfield-Southern Westchester-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens- 340 AM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderate coastal flooding may be possible with the daytime high tide cycle on Tuesday as an intensifying storm passes south of Long Island. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ179-120845- Southern Nassau- 340 AM EST Sun Feb 11 2024 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM EST THIS MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST MONDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Moderate to locally major coastal flooding may be possible with the daytime high tide cycle on Tuesday as an intensifying storm passes south of Long Island. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-120845- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 340 AM EST Sun Feb 11 2024 ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Gales will be possible on Tuesday with the approach of a low pressure system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-120845- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 340 AM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 3:27 PM EST | Winter Storm Warning | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 47 hr |
| Feb 11, 3:45 PM EST | Coastal Flood Watch | OKX | Nassau | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.